Roaccutane made me severely depressed, but it also made me the person I am today

It was the most emotionally challenging time of my life

From January of 2013 to around March of 2014 I had severe acne and I was taking Roaccutane, a drug that reduces the amount of oil that is produced in your skin. The drug gives you serious results if all other treatment doesn’t work but it comes at a cost. The side effects of taking Roaccutane (or isotretinoin) can include extremely dry skin, rashes, sore joints, future complications with fertility and development of bowl diseases and more notably the likelihood of developing depression.

Roaccutane has made headlines in the past, with publications like The Daily Mail often commenting on the drug’s links with patients or ex-patients committing suicide. These articles tell the tragic stories of people who decided to take their own life, however they don’t tell the story of what it’s like to take the drug first-hand. I’d like to share my year long experience of taking the drug from when I was 16 to 17 years old. I want to share my experience as honestly and frankly as possible, as I know how it feels to go through what thousands of young people through. Where they feel betrayed by their own genetics, where they feel ugly and horrifically depressed. If could say anything to my past self now, nearly two years after my treatment has finished, is that things will get better with time.

13988629_10155136747801040_365886368_n

It all started in November, when I was in year 11 at school in 2012. I always had greasy skin, but it was nothing a daily routine of washing my face couldn’t fix. I remember the first time someone pointed out my acne to me. I walked into my form room at school, sat down and someone said my face was swollen on one side. I hadn’t even noticed but the whole day I couldn’t help looking at my reflection and worrying. When I got home I frantically asked my mum if I could see a doctor.

Later that week I started taking Flucloxacillin to deal with the swelling that was happening in the sub-dermal layers of my skin. I saw some results and I thought this was all over. Unfortunately over the coming month my skin would get a lot worse. It swelled again and again until my whole face was covered in these large boil looking growths which would weep with the slightest touch. I remember I was so upset with the way I looked that I would take two or three days off school at a time. This was not ideal when I was about to take my GCSEs that summer.

By Christmas not a day would go by without me either sitting home alone in tears or not saying anything at all. I had lost all my confidence and I isolated myself. I was constantly depressed and nothing my GP was giving me would work. I visited him about four times before he booked me in with a dermatologist at my nearest hospital. I remember when he first recommended Roaccutane he simply said “it will give you results”. I didn’t care about any of the side effects at that point. I was desperate for this nightmare to end.

The wait was long but finally in early January of 2013 I went to see the specialist who was the only person who could prescribe me Roaccutane. Before I went in to the doctor’s office my mum sat me down and warned me that the drug I was about to start taking did have a lot of side effects that might affect my mood and that I should be cautious. I remember growing up my mood would usually swing between fairly happy and I’d say more upset, never depressed. As I said, I didn’t care about any side effect at that point. If anything I was thinking how could things get any worse.

The doctor took me in, she had a look at the acne that was all over, not just on my face, but all over my upper body. She decided it would be best if I would take 40mg a day and because it was the somewhat heavy dose I would need to gradually work my way up to it. Naturally I did what she said and for the first few weeks nothing had really happened. Gradually however, things started to change and for the first couple of weeks after I first started seeing results. I remember waking up in pain everyday as my lips were so dry they’d split apart as I opened my mouth in the morning. In the first couple of weeks your acne does redden and swell up as well. This just made me all the more insecure at first. It was about two months in that I noticed a change in the way my mind worked and it wasn’t pleasant.

As my summer exams were approaching I remember I could never really think straight. Imagine the feeling of being inebriated all the time. I just couldn’t focus on anything and I found it very difficult to think positively. I received a lot of advice on how to manage my mood, people would keep telling me to stay active and make sure I spend enough time outdoors in direct sunshine (however I couldn’t stay for too long as my skin was very sensitive to it). I just coasted through year eleven and thankfully I just about made it into sixth form. It would be over the first half of year twelve where everything would become bleak and hard to deal with. As the days got shorter I found it very difficult to manage my depression. I thought as the sun set each day, I felt more and more trapped and the world – as cliche as this sounds – felt small and constricting.

Looking back I knew that I felt suicidal but I also knew at the time that I would never be able to go through with it. It wasn’t that my life was truly horrible, far from it, I was surrounded by people giving me constant support. It came from a place where I saw no future, I didn’t any point in living anymore. This wasn’t due to any particular circumstance because knew things would get better, it was more my own disbelief that I could ever be happy again. I remember sitting in my GP’s office as he asked me how I felt after a few months on Roaccutane and if I had any suicidal thoughts, I didn’t have the courage to admit I did whilst my mum was sitting next to me, so I just said no.

I had a few episodes where I felt so confined that I would just scream and lash out, break furniture in my house, my mum at one point was so concerned that was considering having me sectioned – thankfully it never came to that. As my course of Roaccutane came to a close in the early months of 2014 I was very ready to stop and thankful that through all the horrible things I had to deal with, my skin finally cleared up.

14011852_10155136747891040_1363699210_n

If my experience has taught me anything, is that your managing mental health is very important in making sure that you live a life where you can achieve what you want without being held back. I learned a lot about myself, about mental illness and just how desperate things can get. It was hard time to go through something like that, but it’s made me the person I am today. It was emotionally challenging but what I learned from it is in my opinion incredibly valuable, as now I have more of an understanding of the role your mental health plays in balancing the rest of your life.

14054799_10155136757431040_554926661_n

I’m grateful for the treatment I had, I thought it was a good thing but my experience cannot encapsulate how the drug works and whether it’s worth it. To everyone going through the treatment I hope that they stay safe, stay surrounded by the people who will support you and remember that even though things may seem so bad that it isn’t worth carrying on. The future is closer than you think and when it comes hopefully you’ll be a better person.

More
The Tab